Turkey Struggling With Synthetic Drug 'Bonzai'

Turkey Struggling With Synthetic Drug 'Bonzai'

By McCarton Ackerman 08/28/14

A new form of synthetic cannabis has caused a rash of schizophrenia-like behavior and heart failure among users.

Image: 
Photo via

A new synthetic drug called Bonzai has been wrecking havoc throughout Turkey, with a new report confirming that it’s now one of the top reasons for recent emergency room visits in the city of Istanbul.

Bonzai is described as a form of synthetic cannabis, but its symptoms are far more extreme and can include schizophrenia-like behavior and heart failure. Regular Bonzai use can lead to kidney and liver failure within just two months. Doctors and nurses have also reported uncontrollable behavior among users admitted to the emergency room and have been forced to physically restrain patients in some cases.

Two deaths have been reported as a result of the drug, while nearly 25 people have been admitted to a hospital on Istanbul’s Asian side. In another hospital in Şişli on Istanbul's European side, 10 people were admitted to the emergency room for Bonzai use last week alone. Many of those admitted are teenagers and children who either lost consciousness after taking the drug or suffered injuries after attacking others while under the influence of it.

The Ministry of Family and Social Policy has now stepped in by announcing a project to stamp out Bonzai use throughout the country. A “detailed roadmap” for the project will be revealed in the coming days, but its focus will be on the rehabilitation of addicts and educating parents about how to detect whether their children are using the drug.

Tragedies related to synthetic marijuana have also made their way stateside. Last year, 19-year-old Colin Eckhardt slipped into a coma and passed away after smoking synthetic marijuana.